Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 28, 2007, 3:01 AM CDT for Cowley County, Sumner County, Kansas. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 2007, 3:01 AM CDT (08:01 UTC)
- Expired
- Jun 28, 2007, 11:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 9:14 AM CDT | FLASH FLOOD | 5 W Winfield, KS | COWLEY 3 IS BEING BARRICADED 5 MILES WEST OF WINFIELD. THE WORST FLOODING IS NORTH OF US 160. |
| Jun 28, 10:30 AM CDT | FLASH FLOOD | 5 W Winfield, KS | WATER FLOWING OVER COUNTY ROAD 3 AT SEVERAL PLACES WEST OF WINFIELD. |
| Jun 28, 10:35 AM CDT | FLASH FLOOD | 6 E Belle Plaine, KS | 900 BLOCK OF NORTH OXFORD ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 280802 FFWICT KSC035-191-281600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 301 AM CDT THU JUN 28 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS. WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1100 AM CDT. * AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 3 AND 6 INCHES OF RAIN HAVE FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... ARKANSAS CITY...BELLE PLAINE...GEUDA SPRINGS...OXFORD...UDALL... WINFIELD...ROCK...STROTHER FIELD AIRPORT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WICHITA. LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732 $$ SCHRECK
1 follow-up statement
000 WGUS73 KICT 281431 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 927 AM CDT THU JUN 28 2007 KSC035-191-281600- SUMNER KS-COWLEY KS- 927 AM CDT THU JUN 28 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR WESTERN COWLEY AND EASTERN SUMNER COUNTIES... AT 914 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT COWLEY 3 WAS BEING BARRICADED DUE TO FLOODING 5 MILES WEST OF WINFIELD. DOPPLER RADAR INDICATES THAT BETWEEN 4 AND 6 INCHES RAIN HAS FALLEN SINCE MIDNIGHT ALONG THE SUMNER AND COWLEY COUNTY LINE WEST OF WINFIELD. ALTHOUGH THE HEAVIEST RAIN HAS ENDED... RUNOFF WILL CONTINUE TO CAUSE PROBLEMS THROUGHOUT THIS AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732 $$ BOWMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 11:50 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 27, 11:50 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1150 PM CDT WED JUN 27 2007 .AVIATION... 06Z TAF UPDATE...MVFR CLOUD CEILINGS WILL GRADUALLY TRANSITION INTO THE IFR CATEGORY OVERNIGHT AND REMAIN SOCKED IN OVER MUCH OF THE REGION THROUGH 15Z. MEANWHILE...NUMEROUS RAIN SHOWERS WILL CONTINUE TO AFFECT HUT/ICT/CNU TAF SITES THROUGH THE EARLY MORNING HOURS. CLOUD CEILINGS SHOULD GRADUALLY RISE INTO THE MVFR CATEGORY BY LATE MORNING EARLY AFTERNOON WITH ADDITIONAL RAIN SHOWERS LIKELY. JAKUB && .PREV DISCUSSION... /ISSUED 956 PM CDT WED JUN 27 2007/ UPDATE... ONLY MAKING A FEW MINOR TWEAKS AS CURRENT FORECAST SEEMS TO BE ON TRACK. LATEST WATER VAPOR IMAGERY/PROFILER NETWORK SHOWS INCREASING UPPER JET OVER THE GREAT LAKES EXTENDING SOUTHWEST TOWARDS SOUTHEAST NEBRASKA. THIS WILL INCREASE THE UPPER LEVEL DIVERGENCE OVER EASTERN KANSAS OVERNIGHT INTO THURSDAY MORNING. THIS COMBINED WITH A VERY MOIST AIRMASS (PRECIPITABLE WATER VALUES 2 PER TOP 00Z SOUNDING) AND MODEST MOISTURE CONVERGENCE IN 850-700MB LAYER WILL YIELD MODERATE TO HEAVY RAINFALL AT TIMES...MAINLY AFFECTING LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE. JAKUB PREV DISCUSSION... /ISSUED 319 PM CDT WED JUN 27 2007/ FORECAST CONCERN FOR THIS PACKAGE REMAINS THE THREAT FOR HEAVY RAIN. SYNOPSIS: UPPER LOW CONTINUES TO CHURN OVER WEST CENTRAL OK AND HAS MOVED VERY LITTLE SINCE THIS TIME TUE. STORMS DEVELOPED FROM SOUTHERN IA THROUGH NORTH CENTRAL KS ALONG THE MORE SYNOPTIC BOUNDARY. OVER THE FLINT HILLS PROFILERS NOW SHOW INCREASING CONVERGENCE IN THE 850MB-700MB LAYERS. THIS HAS RESULTED IN A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS FROM GREENWOOD COUNTY THROUGH COWLEY COUNTY. THE SURPRISE SO FAR TODAY HAS BEEN THE COVERAGE AND INTENSITY OF SHOWERS AND STORMS NW OF ICT. THIS APPEARS TO BE DEVELOPING ALONG A WEAKENING MID LEVEL DEFORMATION ZONE. TONIGHT-THU: 850-700MB MOISTURE FLUX CONVERGENCE OFF OF THE RUC HAS DONE A GOOD JOB WITH THE DEVELOPMENT OF THE HEAVIER BAND EAST OF ICT. NONE OF THE MODELS DID A VERY GOOD JOB WITH THE STRONGER SHOWERS OVER CENTRAL KS. CURRENT THINKING BASED ON PROFILER TRENDS AND RECENT RADAR TRENDS IS THAT THE MAIN DEFORMATION BAND WILL SET-UP GENERALLY ALONG OR JUST EAST OF THE TURNPIKE WITH THE ACTIVITY OVER CENTRAL KS GOING THROUGH A SLOW DECREASING TREND OVER THE NEXT FEW HOURS. RAINFALL RATES UNDER SOME OF THE STRONGER SHOWERS HAS BEEN AROUND TWO INCHES PER HOUR WITH SOME POSSIBLY EVEN HIGHER. THEREFORE WILL LEAVE CURRENT FFA IN PLACE. BY 12Z THU THE UPPER LOW WILL START TO SHEAR OUT AND EXTEND FROM NEXT ICT TO NEAR MCI. ATMOSPHERE ALONG AND EAST OF THIS FEATURE WILL REMAIN VERY TROPICAL WITH GREATER THAN 2 INCHES OF PRECIPITABLE WATER IN PLACE. LOCATIONS SOUTHEAST OF THE TURNPIKE WILL HAVE THE BEST SHOT TO CONTINUE TO SEE WIDESPREAD HEAVY RAINFALL ON THU. TEMPS WILL AGAIN BE HELD DOWN BY THE MOIST CONDITIONS ON THU WITH LOCATIONS THAT SEE SOME SUN SHOOTING UP CLOSER TO NORMAL TEMPS. THU NIGHT-SAT: LITTLE CHANGE IS EXPECTED IN THE OVERALL PATTERN FOR THU NIGHT WITH THE UPPER TROUGH AXIS REMAINING THROUGH THE FLINT HILLS. HOWEVER IT DOES APPEARS SOME SLIGHTLY DRIER LOW LEVEL MOISTURE WILL TRY TO WORK IN FROM THE NORTH WHICH MAY DECREASE RAINFALL RATES A BIT. THE MODELS START TO DIVERGE IN HOW THEY HANDLE THE UPPER TROUGH TO THE SOUTH FOR FRI AND SAT. THE NAM AND UK RETROGRADE IT BACK WEST WHILE THE GFS AND ECM PUSH IT VERY SLOWLY EAST. IF THE WESTERN SOLUTION VERIFIES THEN PRECIP CHANCES MAY NEED TO BE EXPANDED FURTHER WEST...BUT AT THIS TIME WILL KEEP CHANCES FOR PRECIP CONFINED TO LOCATIONS MOSTLY ALONG AND SE OF THE TURNPIKE FOR FRI AND SE KS FOR SAT. A GENERAL WARMING TREND WILL BE ON TAP FOR THE WEEKEND AS A CLEARING TREND ALLOWS SUNSHINE TO FINALLY START TO WARM THINGS UP. HOWEVER SATURATED GROUNDS WILL HOLD DOWN THE WARM-UP AND SHOULD MAKE CONDITIONS PRETTY MUGGY. SUN-WED: UPPER RIDGE IS STILL EXPECTED TO NOSE INTO THE AREA INTO THE BEGINNING OF THE WORK WEEK. THIS SHOULD PUSH THE BETTER PRECIP CHANCES EAST OF THE FORECAST AREA. THEREFORE CONTINUED TO LEAVE THESE PERIODS DRY. BOTH THE ECM AND GFS ARE BRINGING SOME ENERGY OVER THE RIDGE AND DOWN ACROSS THE WESTERN GREAT LAKES REGION BY TUE. THIS MAY ALLOW A COLD FRONT/SURFACE TROUGH TO SLIDE DOWN ACROSS THE PLAINS...BUT CURRENT INDICATIONS ARE THAT THIS FEATURE SHOULD REMAIN NORTH OF THE FORECAST AREA. TEMPS WILL CONTINUE A SLOW WARMING TREND THROUGH THESE PERIODS WITH TEMPS EXPECTED TO BE AT OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 80 66 84 / 80 40 20 20 HUTCHINSON 67 81 65 85 / 50 20 10 10 NEWTON 68 80 66 84 / 80 40 20 10 ELDORADO 69 80 65 84 / 90 50 20 20 WINFIELD-KWLD 70 79 66 84 / 90 60 30 20 RUSSELL 64 82 63 86 / 20 10 10 10 GREAT BEND 65 82 63 85 / 20 10 10 10 SALINA 66 81 63 85 / 50 20 10 10 MCPHERSON 67 81 64 85 / 60 20 10 10 COFFEYVILLE 70 79 65 81 / 100 90 60 30 CHANUTE 70 79 66 81 / 100 90 40 20 IOLA 70 79 66 81 / 100 80 40 20 PARSONS-KPPF 70 79 66 82 / 100 90 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ052-053- 069>072-083-091>096-098>100. &&
Hazardous weather outlook, Jun 27, 5:35 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 535 PM CDT WED JUN 27 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 535 PM CDT WED JUN 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND EMBEDDED THUNDERSTORMS MAY CAUSE FLOODING FOR LOCATIONS ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE TONIGHT...WITH LOCALIZED FLOODING POSSIBLE THROUGH THIS EVENING GENERALLY SOUTHEAST OF A LINE EXTENDING FROM SALINA TO LYONS. PLEASE SEE THE LATEST FLASH FLOOD WATCH FOR ADDITIONAL DETAILS. ANY THUNDERSTORM THAT DEVELOPS IS NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAVY RAINFALL AND EMBEDDED THUNDERSTORM THREAT WILL CONTINUE INTO THURSDAY AS THE UPPER LEVEL SYSTEM STALLS ACROSS SOUTHERN KANSAS. THE CHANCES OF SEVERE THUNDERSTORMS APPEARS TO BE LOW...WITH THE MAIN THREAT BEING HEAVY RAINFALL AND FLOODING AS SEVERAL ROUNDS OF RAINFALL ARE POSSIBLE. THE FLOODING THREAT WILL SHIFT INTO SOUTHEAST KANSAS ON THURSDAY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR FRIDAY AND SATURDAY ACROSS SOUTHEAST KANSAS...BUT CURRENT INDICATIONS SUGGEST THEY WILL NOT BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL TOTALS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/ADK
In the hours before
Local storm report, Jun 27, 10:44 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT WED JUN 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLOOD 1 N EUREKA 37.84N 96.29W
06/27/2007 GREENWOOD KS LAW ENFORCEMENT
LAW ENFORCEMENT ADVISED THAT THE STATE STREET BRIDGE
NORTH OF EUREKA HAS BEEN CLOSED DUE TO FLOWING WATER OVER
THE BRIDGE.
&&
BRWLocal storm report, Jun 28, 12:09 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM FLOOD 3 E DOUGLASS 37.52N 96.96W
06/27/2007 BUTLER KS TRAINED SPOTTER
2 INCHES OF WATER IS OVER THE ROAD AT SW 210TH STREET
JUST EAST OF SHUMWAY ROAD.
1201 AM FLOOD WINFIELD 37.27N 96.97W
06/28/2007 COWLEY KS LAW ENFORCEMENT
THERE IS FLOODING ON 14TH STREET ON THE WEST SIDE OF
WINFIELD.
&&
SCHRECKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:38 AM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 6 hr |
| Jun 28, 2:21 PM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.